New Mexico, 2004

Damaging Wind in New Mexico, June 21, 2004

June 21, 2004 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 11:48 AM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 21, 11:48 AM MST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT MON JUN 21 2004

.SHORT TERM...
LATE MORNING SURFACE ANALYSIS DEPICTS A SURFACE LOW CENTERED ACROSS
SOUTHEAST NEW MEXICO...WITH AN ASSOCIATED SURFACE TROUGH EXTENDING
SOUTH THROUGH THE UPPER TRANS PECOS REGION AND THE DAVIS
MOUNTAINS/BIG BEND AREA. AN OUTFLOW BOUNDARY FROM CONVECTION IN
OKLAHOMA WAS MOVING SOUTH OF THE RED RIVER TOWARD NORTH AND
NORTHWEST TEXAS. ELSEWHERE...A SURFACE COLD FRONT STRETCHED ACROSS
SOUTHERN COLORADO/KANSAS. AS SURFACE HEATING CONTINUES...SCATTERED
THUNDERSTORMS SHOULD INITIATE WITHIN THE MOIST AND UNSTABLE AIR
ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION...AND ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION. SURFACE BASED LI/S OF -4 TO -6 AND
CAPES ON THE ORDER OF 1500-2000 J/KG MAY SUPPORT ORGANIZED UPDRAFTS
FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON...ALTHOUGH DEEP
LAYER SHEAR LOOKS TO BE RATHER NOMINAL. THE MOST FAVORED AREA IF ANY
MAY BE ACROSS THE WESTERN LOW ROLLING PLAINS...WHERE THE LATEST RUC
MODEL INCREASES 0-6KM SHEAR TO 30-35KT BY EARLY EVENING. OF MOST
CONCERN...WILL BE HEAVY RAINS AND FLOODING POTENTIAL. MANY AREAS
ALONG THE RIO GRANDE/BIG BEND/DAVIS MOUNTAINS HAVE RECEIVED HEAVY
RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. IN ADDITION...4.35 OF
RAIN WAS RECORDED IN BIG LAKE LAST NIGHT. WE WILL CONTINUE TO
MONITOR FOR FLASH FLOODING POTENTIAL WITH STORMS THAT DEVELOP IN OR
NEAR THESE LOCATIONS.

A COLD FRONT WILL PUSH SOUTH INTO THE AREA DURING THE EARLY MORNING
HOURS TUESDAY...PERHAPS ENTERING THE NORTHERN ZONES BETWEEN 09Z-12Z.
ANOTHER IMPRESSIVE MESOSCALE CONVECTIVE COMPLEX MAY TRANSLATE ACROSS
THE EASTERN PANHANDLE TOWARD NORTH TEXAS TONIGHT BEHIND THE
FRONT...BUT SHOULD STAY NORTH AND EAST OF OUR AREA. A 35-40 KNOT LOW
LEVEL JET MAY HELP KICK OFF A FEW SHOWERS/THUNDERSTORMS ALONG THE
FRONT AS IT MOVES INTO THE NORTHERN ZONES AFTER 09 OR 10Z. OTHERWISE
SOME LOW CLOUDS MAY TRY TO FILL IN TOWARD MORNING ACROSS NORTHERN
AREAS FOLLOWING FRONTAL PASSAGE...AND WINDS SHOULD SHIFT TO THE
NORTHEAST WITH A FEW GUSTS NEAR 25 MPH.

.LONG TERM...
NRN STREAM WLYS HAVE STRENGTHENED/PUSHED S INTO CENTRAL/SRN PLAINS
AS ENERGY DROPS S THRU CANADIAN PLAINS AS SUPPORTED FROM COLD MID
LEVEL VORTEX W OF HUDSON BAY. RESULTANT COLD FRONT TO BE ACRS CENTRAL
PB TUE AM WITH TIGHT MSL GRADIENT IN WAKE OF FRONT. LIFT ALONG FRONT
LOOKS TO BE SIGNIFICANT WHICH IS BEING REFLECTED IN A CONSISTENT
TEMPORAL/SPATIAL DEEP LAYER OMEGA FIELD. ALL INDICATORS ARE THAT A
LARGE MCS WILL BE TRACKING SE ACRS AREA BETWEEN THE CAPROCK AND N TX
TMW AM WITH BEST MSTR/ENERGY PROBABLY FOCUSED INVOF/SUPPORT OF MCS.
STILL ETA/GFS SUGGEST A SECONDARY MAXIMA OF LOW LEVEL CONVERGENCE
WILL FORM INVOF SFC-85H LOW THUS FAVORING MSTR/INSTABILITY FOCUSING
ALONG FRONT ACRS CENTRAL/E PB. FRONT TO MAKE IT INTO MTNS BY EARLY PM
WITH MORE STABLE AIR SETTLING IN ACRS AREAS N OF PECOS RIVER. AS
SUCH FOCUS FOR TSTMS WILL BE S INTO TRANS PECOS WHERE UPSLOPE FLOW
COMBINES WITH SHRTWV TROF PER UPPER DIVERGENCE...AND SUFFICIENT
INSTABILITY NOTED IN 85H LI/S FROM MINUS 4 TO 7. RECENT HEAVY RAINS
ACRS SOUTHER PERMIAN BASIN AND MUCH OF TRANS PECOS REGION HAVE PRIMED
CONDITIONS FOR GENERATION OF RAPID RUNOFF. DEVELOPMENT OF SCT TSTMS
ACRS THIS AREA AGAIN TMW HEIGHTENS CONCERNS FOR FLOODING/FLASH
FLOODING INTO WED AM.  NO FLASH FLOOD WATCH IS PLANNED AT THIS TIME
HOWEVER UPCOMING SHIFTS WILL NEED TO REEVALUATE THIS. MORE STABLE
CONDITIONS ACRS NRN AREAS WED WITH BEST CHC FOR TSTMS ACRS TRANS
PECOS WHERE BEST COMBINATION OF UPSLOPE/INSTABILITY FOUND. BY
THURSDAY PRESENCE OF SHRTWV TROF WILL KEEP POPS IN PLAINS/TRANS PECOS
AS WEAK DRYLINE ATTEMPTS TO PUSH INTO ERN NM. ANOTHER SURGE IN NRN
STREAM WLYS WILL PUSH FRONT S INTO W TX FRIDAY INCREASING POPS ACRS
THE N INVOF LOW LEVEL CONVERGENCE MAXIMA. FRONTAL REMNANTS AND NW
FLOW ALOFT TO KEEP POPS AROUND INTO SATURDAY. THEREAFTER MID LEVEL
RIDGE AXIS IS ESTABLISHED ACRS W TX/NM AS STRONGER BAND OF WLYS LIFTS
BACK TO THE N.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             66  83  65  89 /  40  40   0  10
CARLSBAD NM               66  83  65  91 /  10  20  20  30
DRYDEN TX                 71  88  70  90 /  30  40  30  30
FORT STOCKTON TX          68  85  68  89 /  30  40  20  30
GUADALUPE PASS TX         63  76  60  84 /  10  20  30  40
HOBBS NM                  64  83  64  90 /  20  30   0  20
MARFA TX                  60  80  59  83 /  30  40  40  40
MIDLAND INTL AIRPORT TX   66  84  65  88 /  30  40  10  20
ODESSA TX                 66  85  65  89 /  30  40  10  20
WINK TX                   70  90  68  94 /  30  40  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 21, 12:45 PM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT MON JUN 21 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
234 PM CDT (134 PM MDT) MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY
DEVELOP ACROSS THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
SEVERE WEATHER HAZARDS.

ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
VERY HEAVY RAIN. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...
ESPECIALLY OVER AREAS THAT HAVE RECEIVED HEAVY RAINS THE PAST FEW
DAYS...INCLUDING THE DAVIS MOUNTAINS...THE BIG BEND AREA...THE TRANS
PECOS REGION...AND THE SOUTHERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY PRODUCE HEAVY RAINS ACROSS THE BIG BEND AREA AND
THE LOWER TRANS PECOS REGION ON TUESDAY. FLOODING OF RIVERS...
CREEKS...AND LOW LYING AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED OVER THE WESTERN LOW ROLLING
PLAINS LATE THIS AFTERNOON OR THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eddy

When
June 21, 2:50 PM MST
Where
Eddy County, 3 mi W of Artesia
Measured
62 kt (71 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.833, -104.450

Relatively weak convection characterized by shallow radar reflectivity values less than 35 dBz resulted in a dry microburst near the Artesia Airport. Precipitation aloft evaporated as it fell through a very deep and dry boundary layer. Temperature/dewpoint spreads were approximately 60 degrees F at the surface. Residents in Artesia also reported gusts to 50 MPH with blowing dust. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403492.